Alert archive / Montana / High Wind Warnings in 2019

High Wind Warning 1, NWS Missoula, MT

September 26, 20194 counties in Montana

NWS Missoula, MT issued this high wind warning at Sep 26, 2019, 2:32 PM MDT for 4 counties in Montana. It took effect at Sep 28, 2019, 12:00 AM MDT. It was in force for 28 hr. 29 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 26, 2019, 2:32 PM MDT (20:32 UTC)
In effect from
Sep 28, 2019, 12:00 AM MDT
Expired
Sep 29, 2019, 3:47 AM MDT
In force
28 hr
Issued by
NWS Missoula, MT

Counties Flathead County, MT, Lake County, MT, Lincoln County, MT, Sanders County, MT

The radar

The Missoula radar (KMSX), 122 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 28, 3:50 AM MDTNON-TSTM WND GST 46La Salle, MTASOS STATION KGPI KALISPELL.
Sep 28, 4:00 AM MDTNON-TSTM WND GST 486 N Whitefish, MTBIG MOUNTAIN SUMMIT, 6736 FEET, WHITEFISH SKI RESORT.
Sep 28, 4:46 AM MDTNON-TSTM WND GST 435 N Creston, MT
Sep 28, 6:00 AM MDTHIGH SUST WINDS 478 Ese Rollins, MT
Sep 28, 9:00 AM MDTNON-TSTM WND DMG1 Sse Woods Bay, MTHWY 35 CLOSED DUE TO A LARGE PONDEROSA PINE TREE ON ROADWAY AND ACROSS A POWER LINE. 10 TO 12 ADDITIONAL INCIDENTS OF TREE DEBRIS ON HWY 35 BETWEEN POLSON AND BIGFORK.
Sep 28, 9:00 AM MDTNON-TSTM WND DMG3 E Polson, MTMDT URGING THE PUBLIC TO FIND ALTERNATE ROUTES AND AVOID HIGHWAY 35 DUE TO HIGH WINDS AND DEBRIS ACROSS THE HIGHWAY.
Sep 28, 9:00 AM MDTNON-TSTM WND DMG5 Ese Eureka, MTNUMEROUS TREES DOWN, AS WELL AS POWERLINES.
Sep 28, 9:00 AM MDTNON-TSTM WND DMGBigfork, MTUP TO A DOZEN DOWNED TREES AND POWER LINES ACROSS HIGHWAY 35 EAST OF FLATHEAD LAKE. ROAD CLOSURES IN PLACE SOUTH OF BIG FORK UNTIL CLEANUP CAN TAKE PLACE (IF IT CAN TAKE PLACE, DUE TO HIGH WINDS AND AMOUNT OF DAMAGE).
Sep 28, 9:02 AM MDTNON-TSTM WND GST 333 Ese Thompson Falls, MT
Sep 28, 9:17 AM MDTNON-TSTM WND DMG8 Ese Rollins, MTNUMEROUS LARGE TREES DOWN, SOME ACROSS HIGHWAY 35.
Sep 28, 9:30 AM MDTNON-TSTM WND GST 464 N Creston, MTMESONET STATION FW5910 KALISPELL.
Sep 28, 9:50 AM MDTNON-TSTM WND DMG1 Sw Bigfork, MTTREE DEBRIS OVER ROADWAY. LARGE LAKE WAVES AS VIEWED FROM SHORE.
Sep 28, 9:50 AM MDTNON-TSTM WND DMG6 Nne Finley Point, MTTREE DEBRIS OVER ROADWAY. LARGE LAKE WAVES AS VIEWED FROM SHORE.
Sep 28, 10:00 AM MDTNON-TSTM WND DMG3 Sse Woods Bay, MTMULTIPLE LARGE TREES DOWN ON PROPERTY.
Sep 28, 11:39 AM MDTNON-TSTM WND DMGDayton, MTLARGE TREES UPROOTED ON PROPERTY, CAUSING PROPERTY DAMAGE.
Sep 28, 11:41 AM MDTNON-TSTM WND GST 415 Ne Arlee, MT.
Sep 28, 11:41 AM MDTNON-TSTM WND GST 415 Ne Arlee, MT
Sep 28, 11:48 AM MDTNON-TSTM WND DMG1 N Bigfork, MTLARGE TREES DOWN ON PROPERTY.
Sep 28, 12:00 PM MDTNON-TSTM WND GST 516 N Whitefish, MTSUSTAINED 50-51 MPH WINDS OCCURRING AT THE SUMMIT OF BIG MOUNTAIN (WHITEFISH MOUNTAIN SKI RESORT).
Sep 28, 12:33 PM MDTNON-TSTM WND GST 406 Wsw Trailcreek, MT.
Sep 28, 12:33 PM MDTNON-TSTM WND GST 406 Wsw Trailcreek, MT
Sep 28, 12:43 PM MDTNON-TSTM WND GST 44La Salle, MTKGPI AIRPORT ASOS.
Sep 28, 12:50 PM MDTNON-TSTM WND DMG3 Sse Woods Bay, MTUP TO 1000 PEOPLE WITHOUT POWER FOR SEVERAL HOURS DUE TO DOWNED POWER LINES FROM WINDS.
Sep 28, 1:00 PM MDTNON-TSTM WND GST 556 N Whitefish, MTAT THE SUMMIT OF BIG MOUNTAIN/WHITEFISH MOUNTAIN SKI RESORT.
Sep 28, 1:30 PM MDTNON-TSTM WND GST 393 E Lupfer, MTMESONET STATION MTM60 WHITEFISH N.
Sep 28, 2:30 PM MDTNON-TSTM WND GST 423 Nnw Finley Point, MT.
Sep 28, 2:30 PM MDTNON-TSTM WND GST 423 Nnw Finley Point, MT
Sep 28, 6:02 PM MDTNON-TSTM WND GST 393 Ese Thompson Falls, MTMESONET STATION THAM8 THOMPSON FALLS RAWS.
Sep 29, 2:30 AM MDTNON-TSTM WND GST 426 E Lonepine, MTMESONET STATION MTM57 HOT SPRINGS NE-L.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 8.5 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2019-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2019-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 319 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1759 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
319 m²/s²
0-3 km storm-relative helicity
327 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

413 
WWUS75 KMSO 262032
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
232 PM MDT Thu Sep 26 2019

MTZ003-281530-
/O.UPG.KMSO.HW.A.0001.190928T0600Z-190928T1800Z/
/O.NEW.KMSO.HW.W.0001.190928T0600Z-190929T0300Z/
Flathead/Mission Valleys-
232 PM MDT Thu Sep 26 2019

...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT FRIDAY NIGHT TO 9 PM
MDT SATURDAY...

* WHAT...Northeast winds 25 to 35 mph with gusts up to 50 mph
  expected. Gusts on Flathead Lake could reach 60 mph. Wave 
  heights on Flathead Lake will be 3-6 ft with locally higher 
  waves.

* WHERE...Flathead Lake, Flathead Valley, Mission Valley, and 
  Polson.

* WHEN...From midnight Friday night to 9 PM MDT Saturday.

* IMPACTS...Damaging winds will blow down trees and power lines.
  Widespread power outages are expected. Travel will be difficult,
  especially for high profile vehicles. Waves and wind could
  result in damage to boats and docks on Flathead Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$
3 follow-up statements
920 
WWUS75 KMSO 271907
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
107 PM MDT Fri Sep 27 2019

MTZ001-281915-
/O.EXA.KMSO.HW.W.0001.190928T0600Z-190929T0300Z/
Kootenai/Cabinet Region-
107 PM MDT Fri Sep 27 2019

...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 PM MDT
SATURDAY...

* WHAT...Northeast winds 25 to 35 mph with gusts up to 50 mph
  expected. Of particular concern is Hwy 93 from Whitefish to
  Eureka where locally higher gusts are possible.

* WHERE...Highway 2 Kalispell to Libby, Highway 37 Eureka to 
  Libby, Highway 56 Bull Lake Road, and Highway 93 Eureka to 
  Whitefish.

* WHEN...From midnight tonight to 9 PM MDT Saturday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

MTZ003-281915-
/O.CON.KMSO.HW.W.0001.190928T0600Z-190929T0300Z/
Flathead/Mission Valleys-
107 PM MDT Fri Sep 27 2019

...HIGH WIND WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
9 PM MDT SATURDAY...

* WHAT...Northeast winds 30 to 40 mph with gusts up to 50 mph 
  expected. Gusts on Flathead Lake could reach 60 mph. Wave 
  heights on Flathead Lake will be 3-6 ft with locally higher 
  waves.

* WHERE...Flathead Lake, Flathead Valley, Mission Valley, and 
  Polson.

* WHEN...From midnight tonight to 9 PM MDT Saturday.

* IMPACTS...Damaging winds will blow down trees and power lines.
  Widespread power outages are expected. Travel will be difficult,
  especially for high profile vehicles. Waves and wind could
  result in damage to boats and docks on Flathead Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

MTZ005-281915-
/O.NEW.KMSO.WI.Y.0006.190928T1500Z-190929T0900Z/
Missoula/Bitterroot Valleys-
107 PM MDT Fri Sep 27 2019

...WIND ADVISORY IN EFFECT FROM 9 AM SATURDAY TO 3 AM MDT
SUNDAY...

* WHAT...North winds 20 to 30 mph with gusts up to 40 mph
  expected. Locally higher gusts at the mouth of Hellgate Canyon.

* WHERE...Missoula/Bitterroot Valleys.

* WHEN...From 9 AM Saturday to 3 AM MDT Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
372 
WWUS75 KMSO 281550
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
950 AM MDT Sat Sep 28 2019

MTZ003-291500-
/O.EXT.KMSO.HW.W.0001.000000T0000Z-190929T1500Z/
Flathead/Mission Valleys-
950 AM MDT Sat Sep 28 2019

...HIGH WIND WARNING NOW IN EFFECT UNTIL 9 AM MDT SUNDAY...

* WHAT...Northeast winds 30 to 40 mph with gusts up to 50 mph
  expected. Gusts on Flathead Lake and along Highway 35 could 
  reach 60 mph. Wave heights on Flathead Lake will be 3-6 ft with 
  locally higher waves.

* WHERE...Flathead Lake, Flathead Valley, Mission Valley, and 
  Polson.

* WHEN...Until 9 AM MDT Sunday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles. Waves and 
  wind could result in damage to boats and docks on Flathead 
  Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

MTZ001-291500-
/O.EXT.KMSO.HW.W.0001.000000T0000Z-190929T1500Z/
Kootenai/Cabinet Region-
950 AM MDT Sat Sep 28 2019

...HIGH WIND WARNING NOW IN EFFECT UNTIL 9 AM MDT SUNDAY...

* WHAT...Northeast winds 25 to 35 mph with gusts up to 50 mph 
  expected. Of particular concern is Hwy 93 from Whitefish to 
  Eureka where locally higher gusts are possible.

* WHERE...Highway 2 Kalispell to Libby, Highway 37 Eureka to 
  Libby, Highway 56 Bull Lake Road, and Highway 93 Eureka to 
  Whitefish.

* WHEN...Until 9 AM MDT Sunday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

MTZ005-290900-
/O.CON.KMSO.WI.Y.0006.000000T0000Z-190929T0900Z/
Missoula/Bitterroot Valleys-
950 AM MDT Sat Sep 28 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM MDT SUNDAY...

* WHAT...North winds 20 to 30 mph with gusts up to 40 mph 
  expected. Locally higher gusts at the mouth of Hellgate Canyon.

* WHERE...Missoula/Bitterroot Valleys.

* WHEN...Until 3 AM MDT Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
942 
WWUS75 KMSO 290947
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
347 AM MDT Sun Sep 29 2019

MTZ001-003-291100-
/O.CAN.KMSO.HW.W.0001.000000T0000Z-190929T1500Z/
Kootenai/Cabinet Region-Flathead/Mission Valleys-
347 AM MDT Sun Sep 29 2019

...HIGH WIND WARNING IS CANCELLED...

The winds have decreased this morning so the warning was cancelled.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this high wind warning went out at Sep 26, 3:02 AM MDT, 11 hours 30 minutes earlier.

Area forecast discussion, Sep 26, 3:02 AM MDT, 11 hours 30 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
302 AM MDT Thu Sep 26 2019

...MAJOR WINTER WEATHER FOR NORTHERN ROCKIES THIS WEEKEND...

.DISCUSSION...A cold front will move through the region
today..starting with rain then becoming more showery by the
afternoon. Also expect breezy westerly winds with gusts to 30 mph
today...couldn't rule out some gusts over 40 mph at Marias Pass
and also MacDonald Pass.

The historic winter event is still on tap to affect the area by
Friday night lasting into early next week. No major changes this
update except for a few more winter storm watches hoisted
(Bitterroot and Sapphire mountains and also the higher elevations
of western Lemhi County).

 - Strong to possibly damaging winds across northwest Montana. We
   have been stating wind gusts to 40 mph, but there are
   indications that higher wind gusts to 50 mph are feasible in
   the canyons along Highway 2 between Marias Pass and Kalispell and
   around Flathead Lake.

-  Strong winds will make it dangerous for recreation on area
   lakes including Flathead Lake.

-  1 to 2 feet of snow across the mountains of the Continental
   Divide. Combined with strong gusty winds, very low visibility
   would make for difficult driving conditions in the passes.
   Blizzard conditions at times are anticipated at Marias Pass and
   also MacDonald Pass.

-  1 to 4 inches of snow for lower valleys, 2 to 7 inches for
   higher valleys above 4,000 feet are possible in western
   Montana. Locations that experience the steadier snowfall could
   experience damage to tree branches and powerlines.

-  Near record cold temperatures will follow next week which will
   likely cause damage to sensitive vegetation and exposed
   irrigation systems.

The area will continue to be influenced by general troughing aloft
for the remainder of the week. High temperatures will run about 20
to 25 degrees colder than normal for this time of year.

&&

.AVIATION...Expect an increase in clouds this evening as a cold
front approaches. Rain is expected to begin at KGPI after 26/1200z
with rain expected at KMSO and KBTM between 15Z and 18Z. KSMN
will remain cloudy with a few showers through the day. The big
impact at all terminals will be strong and gusty west to northwest
winds after 26/1800z. Expect west winds 15-20 mph with gusts up
to 30 mph at times through the afternoon.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Winter Storm Watch from Friday evening through Sunday afternoon
     Butte/Blackfoot Region...Potomac/Seeley Lake Region...West
     Glacier Region.

     Winter Storm Watch from Saturday afternoon through Sunday
     afternoon Bitterroot/Sapphire Mountains.

     High Wind Watch from late Friday night through Saturday morning
     Flathead/Mission Valleys.

ID...Winter Storm Watch from Saturday afternoon through Sunday
     afternoon ABOVE 4000 FEET for the Western Lemhi County.

&&

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 2:33 PM MDTWinter Storm WarningMSODeer Lodge, Flathead, Granite, Lake, Mineral, Missoula and 4 more3 days

Nearby

High Wind Warnings in Montana, 2019Every high wind warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.